Alert archive / Ohio / Areal Flood Warnings in 2018

Areal Flood Warning 9, NWS Cleveland, OH

March 1, 2018Erie County, Lorain County, Ohio

NWS Cleveland, OH issued this areal flood warning at Mar 1, 2018, 7:19 PM EST for Erie County, Lorain County, Ohio. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2018, 7:19 PM EST (00:19 UTC)
Expired
Mar 2, 2018, 1:15 AM EST
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Erie County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 47 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this areal flood warning went out at Mar 1, 6:25 PM EST, 54 minutes earlier.

Area forecast discussion, Mar 1, 6:25 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
625 PM EST Thu Mar 1 2018

.SYNOPSIS...
Low pressure will move out of central Ohio tonight across western
Pennsylvania and continue to deepen through this evening.  A coastal
low will absorb the Ohio low pressure system overnight and extend a
trough back northwest over the local area by tomorrow morning.  The
combined low pressure system will move slowly east of the Atlantic
Coast and allow a ridge of high pressure to build into the local
area Saturday and Sunday.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
No significant changes to the current forecast for the 630
update. Low pressure currently between YNG and PIT and on track
to be into Central PA by 06z as forecast. All precip is falling
as snow from Lorain west. All rain should have transitioned to
snow by 03z.

Original discussion...
A very messy situation continues to evolve across the forecast area
this afternoon.  An upper level trough is gradually moving east and
becoming negatively tilted.  As this shift occurs, an upper level
low pressure system will develop just northwest of the forecast
area.  In the meantime, as the upper level trough becomes negatively
tilted, rapid intensification of the surface low pressure system
will continue to take place over eastern Ohio and northwest
Pennsylvania. As the upper level low descends southeast toward the
area, we are expecting dynamic cooling to take place and rapidly
transition the rain over to snow.  We are already seeing signs of
bright banding over Lake Erie and surface observations are beginning
to report snow across southeast lower Michigan into northwest Ohio.
Detroit is already reporting 1/4SM S+.  Snow will continue to
develop across the area this evening with a potential for heavy snow
at times producing snowfall rates of 1 to 2 inches an hour.  Once
the snow starts to stick to the warm ground in the 40s, it will act
as an insulator and allow the heavy snow to accumulate quickly.
Latest models all agree that the heaviest snow will occur from
Cuyahoga County northeast across the snowbelt counties in northeast
Ohio and northwest Pennsylvania.  We increased snowfall
accumulations in this area significantly to around 8 inches in
western Cuyahoga County to 12 inches in Lake, Ashtabula, and Geauga
Counties, and 10 to 14 inches in Erie and northern Crawford County
of Pennsylvania.  We issued a Winter Storm Warning for the counties
just mentioned and a Winter Weather Advisory for Lorain, Medina,
Summit, Portage, and Trumbull Counties.  All of the warning and
advisory start at 7 PM this evening and go to Noon tomorrow.
Snowfall rates over the Toledo and Findlay area will be heavy at
times initially but the moisture will begin to pull out of that area
fairly quickly tonight. Expecting around 3 inches in that area.  The
southern tier counties will see a general 1 to 3 inches of
accumulation of snow as they will be the last to change over from
rain to snow.

As the storm system continues to deepen, winds are expected to
increase on the back side of the low pressure as well. Made some
adjustments to the wind advisory and expecting winds to gust at
times to 45 to 50 MPH.

All of this mess will pull out to the east tomorrow morning and take
the snow and wind with it.  The surface low will become absorbed in
the East Coast low pressure system.  This will allow a ridge of high
pressure to build east toward the area Friday afternoon into Friday
night.  The air mass behind the low pressure system is not all that
cold and temperatures will recover back into the upper 30s in the
west tomorrow but remain in the lower 30s in the east under the
cloud cover.  Skies will clear out over the western half of the
forecast area Friday night and go partly cloudy in the east.  This
will allow temperatures to drop into the 20s across the area.  Winds
should be light enough 5 to 10 knots to allow for some radiational
cooling as well.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will slowly work across the Great Lakes over the
weekend. The eastward progress will be slowed as the upper low cuts
off just off the east coast. The north wind will likely lead to
some scattered to broken stratocumulus on Saturday over the hills of
northeast OH and especially northwest PA. The wind off the lake will
keep temperatures suppressed near Lake Erie. Forecast highs will be
a little below normal, mostly 35 to 40.

Sunday should be sunny, perhaps a few cirrus patches. The lake
breeze will persist with 30s at the lakeshore but 40s elsewhere.

Clouds will begin to increase on Monday as another large storm
system spirals across the upper midwest, Temperatures will continue
to moderate although the southeast boundary wind will not tap the
very warmest air. The ESE wind will likely keep Toledo chilled.
forecast high temps will reach 50 from Marion to Canton and points
south with 40s elsewhere.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Models begin the long term period out of phase leading toward a low
confidence forecast for early next week. Have leaned toward the
ECMWF solution which shows a surface low in southern MN early
Tuesday with a cold front extending east which moves through the
area Monday night into early Tuesday.  Will have likely pops through
the night for the frontal passage.  Tuesday the ECMWF shows a dry
slot moving in ahead of the approaching low in IA. The GFS, on the
other hand, has low pressure already moving in with lots of
moisture. Will limit pops to low chance west up to 50% east for the
exiting system.  If the GFS proves correct these numbers will need
to be raised. Wednesday through Thursday the ECMWF has the low move
across the area so will have chance pops Wednesday for now tapering
to slight chance Thursday as most forcing moves east. Temps in the
40s Tuesday and close to 40 Wed and Thursday.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
Low pressure currently between YNG and PIT and on track
to be into Central PA by 06z as forecast. All precip is falling
as snow from Lorain west. All rain should have transitioned to
snow by 03z. WInds west of low NW gusting up to 40kt while winds
north of low are from the NE. IFR conditions in snow will
continue for 4-6 hours after the wind shift, then conditions
will improve to MVFR late tonight and Friday morning.

OUTLOOK...Non-VFR developing Tuesday.

&&

.MARINE...
Gale warnings remains in effect for Lake Erie. Strong
northeasterlies will back to northwest as low pressure slides just
south of the lake this evening. High water will persists across
western lake Erie until the wind shifts more northwesterly this
evening.

Northwest winds will gradually diminish on Saturday as high pressure
begins to build across the Great Lakes. It will take until Sunday
night and Monday for winds to come around southeast. The next front
will likely cross the lake on Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 4 AM EST Friday for OHZ003-007>014-018>023-
     027>033-036>038-047-089.
     Winter Storm Warning until noon EST Friday for OHZ011>014-089.
     Winter Weather Advisory until noon EST Friday for OHZ010-
     020>023.
     Lakeshore Flood Warning until 10 PM EST this evening for
     OHZ003-007>009.
PA...Wind Advisory until 4 AM EST Friday for PAZ001>003.
     Winter Storm Warning until noon EST Friday for PAZ001>003.
MARINE...Gale Warning until 4 AM EST Friday for LEZ142>149-162>169.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...DJB/Kosarik
LONG TERM...TK
AVIATION...DJB
MARINE...TK
Hazardous weather outlook, Mar 1, 3:12 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
312 PM EST Thu Mar 1 2018

OHZ011>014-089-PAZ001>003-022015-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
312 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-020>023-022015-
Lorain-Medina-Summit-Portage-Trumbull-
312 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

More moderate to locally heavy rain is expected through this
afternoon. Some areas could experience minor flooding problems.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007>009-022015-
Lucas-Ottawa-Sandusky-Erie-
312 PM EST Thu Mar 1 2018

...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-017-022015-
Wood-Hancock-
312 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

More moderate to locally heavy rain is expected this evening before
changing over to snow. Some areas could experience minor flooding
problems.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ018-019-027>033-036>038-047-022015-
Seneca-Huron-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
312 PM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

More moderate to locally heavy rain is expected today. Some areas
could see an inch of rain which could lead to minor flooding
problems.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-022015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
312 PM EST Thu Mar 1 2018

...GALE WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:21 PM ESTRiver Flood WarningCLELorain44 hr
Mar 1, 7:25 PM ESTRiver Flood WarningCLELake53 hr
Mar 1, 7:46 PM ESTRiver Flood WarningCLEErie32 hr
Mar 1, 10:50 PM ESTRiver Flood WarningCLETrumbull38 hr
Mar 1, 10:51 PM ESTRiver Flood WarningCLETrumbull44 hr
Mar 1, 11:06 PM ESTRiver Flood WarningCLESandusky, Wood42 hr
Mar 2, 7:26 AM ESTRiver Flood WarningCLEMarion28 hr
Mar 2, 6:25 PM ESTRiver Flood WarningCLELake18 hr

Nearby

Areal Flood Warnings in Ohio, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.